Oklahoma, 2012

Flood in Oklahoma, March 20 to 22, 2012

March 20 to 22, 2012 · NWS TSA · 1 event in 1 county or zone

Widespread heavy rainfall fell across much of eastern Oklahoma from the 19th through the 21st as a result of a slow-moving upper level low pressure system that moved from West Texas to northeastern Texas during that period. Three to five inch rainfalls were common over the region with some areas receiving between six and nine inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread heavy rainfall fell across much of eastern Oklahoma from the 19th through the 21st as a result of a slow-moving upper level low pressure system that moved from West Texas to northeastern Texas during that period. Three to five inch rainfalls were common over the region with some areas receiving between six and nine inches. This heavy rainfall resulted in moderate flooding of the Kiamichi River near Antlers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 5:11 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 20, 5:11 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
611 AM CDT TUE MAR 20 2012

.DISCUSSION...
MVFR CIGS AND VSBYS TO DOMINATE THE BULK OF THE TAF PERIOD IN
RAIN AND THUNDER. SOME IMPROVEMENT RESULTING IN VFR CONDITIONS MAY
OCCUR TOWARDS 06Z ACROSS THE OKLAHOMA TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT TUE MAR 20 2012/

DISCUSSION...
SIGNIFICANT FLOOD EVENT ONGOING THIS MORNING AS AREAS OF RAIN
WITH EMBEDDED THUNDERSTORMS CONTINUE TO SPREAD INTO EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. UPPER LOW CURRENTLY OVER FAR WEST
TEXAS WILL CONTINUE TO SLOWLY MOVE EAST...BECOMING MORE CUTOFF
WITH TIME. IN RESPONSE...SURFACE LOW PRESSURE IS EXPECTED TO
DEVELOP OVER SOUTHEAST OKLAHOMA THIS MORNING. AS SURFACE LOW
BEGINS TO LIFT NORTH...FRONTAL BOUNDARY WILL SHARPEN AND PROVIDE
THE FOCUS FOR ANOTHER ROUND OF SHOWERS/THUNDERSTORMS ACROSS
EASTERN OKLAHOMA/NORTHWEST ARKANSAS. ANY STORMS ALONG/EAST OF THE
BOUNDARY THIS AFTERNOON HAVE THE POTENTIAL TO BE SEVERE WITH
DAMAGING WINDS. COULD ALSO SEE A LIMITED TORNADO THREAT ALONG/EAST
OF MESO LOW TRACK...DEPENDING ON HOW MUCH SURFACE INSTABILITY
DEVELOPS. AN ADDITIONAL 3 TO 4 INCHES OF PRECIPITATION WILL BE
POSSIBLE THROUGH TONIGHT...CREATING POTENTIALLY DANGEROUS FLOODING
CONDITIONS. BOUNDARY SHOULD BEGIN TO SHIFT EAST TONIGHT WITH THE
HEAVIER RAINFALL ENDING.

MUCH OF THE AREA WILL LIKELY BECOME DRY SLOTTED ON WEDNESDAY AS
UPPER LOW PIVOTS DIRECTLY OVER OKLAHOMA. BETTER THUNDERSTORM
CHANCES WILL LIKELY OCCUR ON THURSDAY AS LOW LEVEL MOISTURE
INCREASES MODESTLY. STEEP LAPSE RATES IN ASSOCIATION WITH COLD
CORE LOW COULD PROVIDE ENOUGH INSTABILITY FOR A FEW HAIL PRODUCING
STORMS.

REMAINDER OF THE FORECAST STAYED CLOSE TO THE GFS...WHICH IS IN
GOOD AGREEMENT WITH THE ECMWF SOLUTION. UPPER LOW WILL LIFT
NORTHEAST TOWARDS THE GREAT LAKES REGION WITH A WARMING TREND INTO
THE WEEKEND.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Mar 20, 4:08 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 AM CDT TUE MAR 20 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 AM CDT TUE MAR 20 2012

...DANGEROUS AND POTENTIALLY LIFE THREATENING FLOODING EXPECTED
   INTO WEDNESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TODAY.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD SHOWER AND THUNDERSTORMS WILL CONTINUES TODAY AND
TONIGHT AHEAD OF A VERY LARGE...SLOW MOVING UPPER LEVEL STORM
SYSTEM. MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS HAVE
ALREADY SEEN 2 TO 4 INCH AMOUNTS OVER THE LAST 12 HOURS OR SO. AS
THE UPPER LEVEL SYSTEM SLOWLY DIVES SOUTHEAST INTO TEXAS
TODAY...THE HEAVIEST RAINFALL AXIS IS EXPECTED TO GRADUALLY SHIFT
EAST...WITH THE MOST THE MOST SIGNIFICANT TOTALS TODAY AND TONIGHT
EXPECTED ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ADDITIONAL 3 TO 5 INCHES ARE EXPCTED IN THESE AREAS...WITH
LOCALIZED AMOUNTS OF 10 TO 12 INCHES POSSIBLE. DEPSITE LESS RAIN
AMOUNTS EXPECTED ACROSS A LARGE PORTION OF EASTERN OKLAHOMA TODAY
AND TONIGHT...RIVER FLOODING AND RUNOFF WILL BE ONGOING IN THESE
AREAS AND WILL STILL CREATE FLOODING PROBLEMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION
STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

EMERGENCY MANAGEMENT...FIRST RESPONDERS...AND OTHER INTERESTED
PARTIES SHOULD PREPARE FOR DANGEROUS AND POTENTIALLY LIFE
THREATENING FLOODING TODAY AND TONIGHT. SWIFT WATER RESCUES MAY BE
NECESSARY AS ROADS BECOME IMPASSABLE DUE TO THE HIGH WATER. IN
ADDITION...NUMEROUS MAIN-STEM RIVERS ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS COULD EXPERIENCE MODERATE TO MAJOR FLOODING BY
MID WEEK. PERSONS SHOULD CONSIDER CANCELLING ANY OUTDOOR CAMPING
ACTIVITIES THROUGH AT LEAST WEDNESDAY DUE TO THE EXCESSIVE
RAINFALL...ESPECIALLY IN ANY FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE SLOW MOVING UPPER LEVEL STORM SYSTEM WILL FINALLY BEGIN TO
LIFT NORTHEAST...HOWEVER AREAL AND RIVER FLOODING FLOODING WILL
LIKELY BE ONGOING AS THE RAIN AMOUNTS BEGIN TO TAPER OFF...ESPECIALLY
ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. AS THE CENTER
OF THE LOW DRIFTS SLOWLY NORTHEAST THROUGH FRIDAY...VERY COLD TEMPERATURES
ALOFT ASSOCIATED WITH THE CENTER OF THE LOW WILL RESULT IN
ADDITIONAL RAIN AND THUNDERSTORM CHANCES WEDNESDAY THROUGH EARLY
FRIDAY. WHILE LOWER RAINFALL AMOUNTS ASSOCIATED WITH THE COLD CORE
ACTIVITY ARE ANTICIPATED...MAINSTEM RIVER FLOODING WILL LIKELY
PERSIST FOR AT LEAST THE NEXT SEVERAL DAYS.

UPPER LEVEL RIDGING WILL BEGING TO TAKE HOLD OVER THE SOUTHERN
PLAINS THIS WEEKEND WHERE MILD...AND MORE IMPORTANTLY DRY WEATHER
WILL PREVAIL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Mar 20, 5:54 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
654 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      HAILEYVILLE             34.85N 95.58W
03/20/2012                   PITTSBURG          OK   COUNTY OFFICIAL

            HIGHWAY 63 GOING WEST OUT OF HAILEYVILLE CLOSED DUE TO
            HIGH WATER

0645 AM     FLASH FLOOD      MCALESTER               34.93N 95.77W
03/20/2012                   PITTSBURG          OK   COUNTY OFFICIAL

            HIGHWAY 31 GOING WEST OUT OF MCALESTER STILL CLOSED DUE
            TO HIGH WATER.

&&

SAA
Local storm report, Mar 20, 7:39 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
839 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WHITEFIELD              35.25N 95.24W
03/19/2012  E1.75 INCH       HASKELL            OK   EMERGENCY MNGR

0930 PM     TSTM WND DMG     PANAMA                  35.17N 94.67W
03/19/2012                   LE FLORE           OK   EMERGENCY MNGR

            LARGE TREE DOWN AND BLOCKING ROAD OFF HWY 59 ON NORTH
            SIDE OF PANAMA.

0950 PM     TSTM WND DMG     MULDROW                 35.41N 94.60W
03/19/2012                   SEQUOYAH           OK   LAW ENFORCEMENT

            BARN BLOWN INTO HOUSE.

0950 PM     TSTM WND DMG     UNIONTOWN               35.58N 94.44W
03/19/2012                   CRAWFORD           AR   EMERGENCY MNGR

            TREES BROKEN 2 FT OFF GROUND AND FENCE IN CONCRETE SUCKED
            OUT OF THE GROUND. POSSIBLE TORNADO. TIME ESTIMATED.

1000 PM     TSTM WND DMG     CEDARVILLE              35.57N 94.37W
03/19/2012                   CRAWFORD           AR   EMERGENCY MNGR

            AROUND 15 TREES BETWEEN 1 AND 2 FEET IN DIAMETER
            UP-ROOTED OR BROKEN OFF. POSSIBLE TORNADO. TIME
            ESTIMATED.

1000 PM     TSTM WND DMG     CEDARVILLE              35.57N 94.37W
03/19/2012                   CRAWFORD           AR   BROADCAST MEDIA

            TREES DOWN AND BUILDINGS DESTROYED. POSSIBLE TORNADO.

1000 PM     TSTM WND DMG     ROLAND                  35.42N 94.51W
03/19/2012                   SEQUOYAH           OK   EMERGENCY MNGR

            POWER POLE AND TREES DOWN IN ROLAND.

1005 PM     TSTM WND DMG     CEDARVILLE              35.57N 94.37W
03/19/2012                   CRAWFORD           AR   EMERGENCY MNGR

            3 FOOT DIAMETER TREE DOWN AT AR HWY 220 EAST AND LUCIAN
            WOOD ROAD NEAR CEDARVILLE.

1015 PM     TSTM WND DMG     CHESTER                 35.68N 94.18W
03/19/2012                   CRAWFORD           AR   EMERGENCY MNGR

            TREES DOWN. TIME ESTIMATED.

0825 AM     FLASH FLOOD      3 E OWASSO              36.27N 95.80W
03/20/2012                   ROGERS             OK   PUBLIC

            86TH STREET NORTH AT CENTENNIAL PARK CLOSED DUE TOHIGH
            WATER

&&

SAA
Local storm report, Mar 20, 8:13 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
913 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 ESE BERNICE           36.60N 94.88W
03/20/2012  M6.30 INCH       DELAWARE           OK   PUBLIC

            NEAR MONKEY ISLAND

0700 AM     HEAVY RAIN       8 E CLAREMORE           36.31N 95.47W
03/20/2012  M4.50 INCH       ROGERS             OK   PUBLIC

0800 AM     HEAVY RAIN       N BEGGS                 35.74N 96.07W
03/20/2012  M4.75 INCH       OKMULGEE           OK   PUBLIC

0800 AM     HEAVY RAIN       LANGLEY                 36.46N 95.05W
03/20/2012  M7.50 INCH       MAYES              OK   PUBLIC

0800 AM     HEAVY RAIN       ROSE                    36.22N 95.03W
03/20/2012  M6.50 INCH       MAYES              OK   PUBLIC

0800 AM     HEAVY RAIN       9 NE AFTON              36.79N 94.85W
03/20/2012  M7.00 INCH       OTTAWA             OK   PUBLIC

0800 AM     HEAVY RAIN       2 S LEONARD             35.89N 95.80W
03/20/2012  M6.50 INCH       WAGONER            OK   PUBLIC

0800 AM     HEAVY RAIN       LOCUST GROVE            36.20N 95.17W
03/20/2012  M7.20 INCH       MAYES              OK   PUBLIC

0800 AM     HEAVY RAIN       2 S BROKEN ARROW        36.02N 95.79W
03/20/2012  M6.25 INCH       TULSA              OK   PUBLIC

            S 101ST AND ELM

0800 AM     HEAVY RAIN       SALINA                  36.29N 95.15W
03/20/2012  M7.25 INCH       MAYES              OK   PUBLIC

0800 AM     HEAVY RAIN       GLENPOOL                35.96N 96.01W
03/20/2012  M4.50 INCH       TULSA              OK   PUBLIC

0800 AM     HEAVY RAIN       6 SW HULAH              36.87N 96.11W
03/20/2012  M3.20 INCH       OSAGE              OK   PUBLIC

            NEAR BOWRING

0700 AM     HEAVY RAIN       MAZIE                   36.11N 95.36W
03/20/2012  M6.00 INCH       MAYES              OK   PUBLIC

            A LITTLE OVER 6 INCHES AND STILL RAINING.

0800 AM     HEAVY RAIN       3 E SPERRY              36.30N 95.94W
03/20/2012  E4.50 INCH       TULSA              OK   PUBLIC

            96TH STREET NORTH AND HIGHWAY 75

0900 AM     HEAVY RAIN       3 SE SAND SPRINGS       36.11N 96.07W
03/20/2012  M4.20 INCH       TULSA              OK   PUBLIC

            BERRYHILL

0900 AM     HEAVY RAIN       EUFAULA                 35.29N 95.58W
03/20/2012  M4.25 INCH       MCINTOSH           OK   PUBLIC

0900 AM     HEAVY RAIN       NOWATA                  36.70N 95.64W
03/20/2012  M4.00 INCH       NOWATA             OK   PUBLIC

            A LITTLE OVER 4 INCHES AND STILL RAINING.

0800 AM     HEAVY RAIN       INDIANOLA               35.16N 95.77W
03/20/2012  M5.50 INCH       PITTSBURG          OK   PUBLIC

0800 AM     HEAVY RAIN       MANNFORD                36.13N 96.35W
03/20/2012  M4.25 INCH       CREEK              OK   PUBLIC

0800 AM     HEAVY RAIN       5 NNE WAGONER           36.03N 95.33W
03/20/2012  M7.00 INCH       WAGONER            OK   PUBLIC

            NEAR ROCKY POINT

0845 AM     HEAVY RAIN       3 N BROKEN ARROW        36.10N 95.79W
03/20/2012  M4.28 INCH       TULSA              OK   PUBLIC

            NEAR BATTLE CREEK GOLF COURSE

0600 AM     HEAVY RAIN       6 WNW HULBERT           35.97N 95.24W
03/20/2012  M7.00 INCH       CHEROKEE           OK   PUBLIC

            4 MILES NORTH OF SEQUOYAH STATE PARK

&&

KAH
Local storm report, Mar 20, 8:40 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
940 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 E MIAMI               36.87N 94.82W
03/20/2012  M4.80 INCH       OTTAWA             OK   PUBLIC

            JUST SOUTH OF HIGHWAY 10

&&

KAH
Local storm report, Mar 20, 8:50 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
950 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      MUSKOGEE                35.75N 95.37W
03/19/2012                   MUSKOGEE           OK   BROADCAST MEDIA

            MAIN STREET IN MUSKOGEE BLOCKED OFF DUE TO HIGH WATER

1105 PM     TSTM WND DMG     4 N EUREKA SPRINGS      36.46N 93.74W
03/19/2012                   CARROLL            AR   COUNTY OFFICIAL

            SEVERAL TREES BLOWN DOWN ON HIGHWAY 23.

0905 AM     FLASH FLOOD      5 SSW MOUNTAINBURG      35.57N 94.20W
03/20/2012                   CRAWFORD           AR   EMERGENCY MNGR

            HIGHWAY 282 CLOSED SOUTH OF MOUNTAINBURG AT FROG
            CREEK/BAYOU

0914 AM     FLASH FLOOD      ALMA                    35.48N 94.22W
03/20/2012                   CRAWFORD           AR   EMERGENCY MNGR

            LANCASTER BRIDGE CLOSED AT HIGHWAY 282 NEAR ALMA

&&

SAA
Local storm report, Mar 20, 8:58 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
958 AM CDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      MIAMI                   36.87N 94.88W
03/20/2012                   OTTAWA             OK   EMERGENCY MNGR

            ROADS CLOSED...STREET A AND 15TH NE...BEHIND THE SONIC.
            ALSO 18TH AND C STREET NE AT MIAMI BLVD TO STREET D NE.

&&

SAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pushmataha

When
March 20, 9:30 AM CST to March 22, 9:00 PM CST
Where
Pushmataha County, 1.68 mi W of Ethel to 2.03 mi S of Kellond
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.235, -95.579

The Kiamichi River near Antlers rose above its flood stage of 25 feet at 10:30 am CDT on March 20th. The river crested at 31.20 feet at 1:30 am CDT on the 21st, resulting in moderate flooding. The river fell below flood stage at 10:00 pm CDT on the 22nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367786.